Thank you for consulting with Doctorspring. I understand that you have been having severe joint pain after withdrawal of HRT and are unwilling to take steroids for your still undiagnosed condition. Firstly, you are right about steroids and their side effects. But you must confirm whether your rheumatologist intends to give you corticosteroids or some other hormonal medication like parathormone. Nonetheless, it is important that your rheumatologist explain to you his exact diagnosis and discuss with you the various treatment options available for your treatment.
I'd like to know what medication you were on for HRT. And since your joint pain is sudden in onset, has it been associated with fever, joint swelling, redness, stiffness, whether it affects the same joints on both halves of your body, has there been any family history for rheumatoid arthritis.I could be able to provide more information regarding your conditions and options available for it if you are able to provide the aforementioned details along with any blood tests, X-rays, Immunology tests that you may have been administered.
Assuming that you do have rheumatoid arthritis, a course of NSAID's like aspirin, naproxen, etodolac could be tried before starting steroids. Discuss your options with your rheumatologist and explain to him your reluctance to take steroids. Hope this information was of use to you. Do use our free follow up question service for further consultations regarding your same problem.